The devil in Ms. Matos

Bathroom TimeI haven’t written about my chemo days yet on this blog but I sometimes think about the unexpected things I had to face as a result of those heavy treatments. Today, a memory popped into my head that actually made me laugh. But believe me it wasn’t so funny at the time.

Doxorubicin, the chemo drug known as “the red devil,” really did put the devil in me after my second infusion, in the form of terrible constipation. The added challenge of having English as a second language didn’t help.

One Saturday morning, in distress, I called my hospital.

“When did you last have a bowel movement?” the nurse asked.

I thought about it for a moment and said “maybe a day or two ago.”

She said that sounded normal, and that I should continue to follow doctor’s orders.

“If you still don’t have a movement in the next few days, call us back.”

She was less concerned than I was, but I did not question her.

I had done everything as directed by my oncologist: drank lots of fluids, ate small portions of foods, took my stool softeners, rested. But no matter what I did, I still faced the evil side effect. I was in so much pain I could hardly move or eat. And the pills, I can’t figure out how they found their way in. For days, I lay on my bed. I barely closed my eyes all night, crying.

One day, my mother put me in a “giving-birth” position, determined to help. She placed a puppy pad on the bed, just in case. I had the contractions, but no baby arrived.

My mother put on plastic gloves, ready to help me go. “Come on, lay down!”

“Stop it, ma, you’re not a proctologist,” I cried. She laughed, but this was no joke. This was real pain. Real suffering.

The next Friday morning — Good Friday, and the day I turned 33 (as if this event wasn’t dramatic enough?) — I struggled to the phone, to call my oncologist.

“Any bowel movement?” the nurse asked. I struggled to speak. When she didn’t hear me, she asked again. “When was the last time you went?”

“Two weeks ago,” I said.

“Two weeks ago?! This is not what you told us! The notes say that the last time you went was last Friday, one week ago.

“You asked if I had a bowel movement. I feel contractions in my bowels every day. Movements. But I am not going.”

“Miss Matos, that is not what bowel movement means.” And she explained. “If we knew this, we would have told you to come to the emergency room.” She doubled my dose of softeners and laxatives, and repeated these new instructions three times. “If you don’t go by tomorrow morning, you need to come to the hospital and have us help you manually. Do you understand?”

I finally did understand. I took my pills and drank all the water I could flush through my system. Saturday came, and I finally “gave birth,” though it was not an easy one.

“This must be the feeling you get when giving birth to your own child,” I thought, which is probably why it took me so long to flush.

The good news? There was no need for any special assistance, and my intestines remained intact despite the misunderstanding.

————————————–

This post was inspired by Nancy Stordahl from her post.

To newly diagnosed patients: Although I had this bad experience, it doesn’t mean you will too. But try these steps to help minimize your chance of constipation problems:

  1. Eat very small portions of food starting 48 hours before your first treatment.
  2. Eat small portions of food more frequently.
  3. Drink at least 8 glasses of water a day.
  4. If the chemo you’re taking can cause constipation, be sure to start taking stool softeners the day before chemo but ask your Dr. how many days you should be taking them for and how often (I took 195 pills during the last 3 infusions of AC. Yes, it was that awful for me.)
  5. Have laxatives handy.
  6. Have prescriptions handy in case you need to run to the pharmacy. Best to have the prescriptions filled so you’re ready.
  7. Avoid carbohydrates.
  8. Eat a very high-fiber diet.
  9. Don’t sit around. Try to move around as much as you can.
  10. Know what bowel movement means so you don’t experience a more serious problem.
  11. Keep TUCKS handy in case you develop hemorrhoids due to severe constipation (http://www.tucksbrand.com/).

To other fellow bloggers: If I missed anything on this list, please feel free to add in the comments.

About thesmallc

I'm Rebeca. I was diagnosed with breast cancer at the age of 32. But there's more to my story: I am an animal lover. I love to cook. I have a wonderful fiancé who doesn't mind walking my rocky path with me. We currently live in New York. ---------------------------------------- “Those who have a 'why' to live, can bear with almost any 'how'.” ― Viktor E. Frankl
This entry was posted in c World, Chemo and tagged , . Bookmark the permalink.

11 Responses to The devil in Ms. Matos

  1. terri.guttilla@gmail.com says:

    Let me be the first (?) to say that I loved your very real post – once again, great job. Love you, Terri

  2. Keeping it real, indeed! That’s a horrible two weeks, I’m sorry to read… but yay you for writing about it! xoxo

    • thesmallc says:

      Thank you, Carolyn. It was an awful experience for me. I left out the detail about having colon bleeding for two months. Had to get a colonoscopy done after I was done with treatments. Thank God everything was intact. xoxo

  3. Carrie says:

    Oy! I feel your pain. Although I never went for more than 3 days without a bowel movement, I did end up with hemorrhoids. That sucked.

  4. Amanda says:

    Thanks for writing this post and directing me to it. I have been taking the stool softeners but obviously not enough. Your experience is much worse than mine is and I will ensure to follow all instructions to ensure I dont get to your state. Thanks again xx

    • thesmallc says:

      Amanda, good luck with this issue. Don’t recall if you were going to take Taxol (or Taxotere) but for me it was very easy. And it did not affect that area. AC was the evil chemo. xoxo

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s